Montana, 2014

Hail and Damaging Winds in Montana, July 22 to 24, 2014

July 22 to 24, 2014 · NWS TFX · 10 events in 7 counties and zones

A low pressure system exerted its influence on Central Montana as it moved down the Canadian coast towards Montana. A series of shortwave troughs moved into the area ahead of the system, bringing strong thunderstorms and showers to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A low pressure system exerted its influence on Central Montana as it moved down the Canadian coast towards Montana. A series of shortwave troughs moved into the area ahead of the system, bringing strong thunderstorms and showers to the region. The stronger thunderstorms were capable of producing damaging hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 22, 1:57 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 22, 1:57 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT Tue Jul 22 2014

.DISCUSSION...
This Afternoon through Thursday Evening...Atmospheric conditions
continue to take shape for an array of weather activity over central
and southwest MT through the midweek period.  Much of that activity
will center around the passage of the strong low pressure trof
currently located off the BC coast.  Broad southwest flow ahead of
the trof has been pushing plumes of moisture through our region
generating one band of showers that is presently over the Hiline
counties and initiating new thunderstorms over southwest MT.  The
southwestern storms should increase in coverage and spread to the
northeast this evening, then dissipate toward sunset.  The threat of
severe storms is the primary weather feature for Wed, as forecast
models maintained good continuity and agreement on the development
of strong instability, wind shear, and jet stream support necessary
to fuel strong-to-severe storms generally along and north of a
Butte-to-Lewistown line. However, there is one wild card in the
forecast: the evolution of the moisture field ahead of the trof.
Models are still showing run-to-run changes in the placement and
extent of the main moisture plume, but overall latest dew point
analysis shows favorable moisture should be broad enough to generate
a wide area of storms. Large hail and strong/damaging outflow winds
will be the main threats from these storms, which should begin early
Wed aftn around Butte/Helena and expand north and east into Wed
evening.

The main portion of the upper-level trof lifts into southern BC/
Alberta by Wed night and then tracks due east just north of the
US/Can border on Thurs and Fri.  The strong pressure gradient from
the upper low and the accompanying surface cold front crossing east
of the Continental Divide on Thurs morning will make for very windy
conditions through central MT on Thurs.  The high wind watch for the
Northern Rocky Mtn Front and eastern Glacier/Toole counties remains
in effect beginning late Wed night.  The same gusty winds will also
combine with a drier airmass behind the cold front to raise the fire
weather threat for Chouteau/Fergus/southern Blaine counties, so a
fire weather watch is in effect there for Thurs aftn/eve (see
additional info in the Fire Weather section below).
Waranauskas

Thursday night through Monday...The main message during the period
will be warming temperatures and dry conditions as a strong ridge
aloft develops over the western United States. Thursday evening
will start off with an upper low over southern Alberta. Associated
cool air could bring some very light snow to the mountains of
Glacier Park.At this time snow levels could range between 7500 and
8000 feet. Also Thursday evening strong westerly flow aloft
associated with the upper low could result in high winds over
Glacier..Toole..and Pondera Counties. Dry westerly flow aloft is
expected Friday with highs near 80. Over the weekend into Monday
the development of the strong ridge will occur. Even as
temperatures warm...a relatively dry airmass and the upper ridge
should result in no precipitation over the weekend. Early next
week monsoonal moisture will move into the forecast area but
models differ on its timing. At this time have opted to keep the
weather warm and dry on Monday though isolated showers and
thunderstorms are not out of the question for far southwest
Montana.
Blank

&&

.AVIATION...
UPDATED 1802Z.
VFR conditions will prevail through the next 24 hours. Scattered
showers will affect north central Montana early in the period with
impacting mainly KLWT. High confidence in development of scattered
showers and thunderstorms 21Z-03Z...however difficult to narrow
timing of any showers or thunderstorms at a particular location.
Wind gusts near 40 kts and/or MVFR conditions in heavier rain will
be possible with thunderstorms this afternoon and evening. Showers
with an outside threat of a thunderstorm should affect KHLN late
tonight but also could possibly get near KBZN, KGTF and KLWT.
Conditions improve overnight and through early Wednesday morning,
with more thunderstorms anticipated beyond forecast period Wednesday
afternoon.

&&

.FIRE WEATHER...
Wednesday and Thursday both days of concern for fire weather
conditions.  Wednesday will bring a chance of rain showers and
thunderstorms over southwest into central Montana, with showers and
thunderstorms likely over central and north-central Montana. At this
time expect very warm temperatures and relative humidity dropping to
the 15 to 25 percent southwest...25 to 35 percent central and
north-central. Wind, however, expected to be relatively light and
chance of wetting rain is generally less than 40 percent. With
afternoon and evening thunderstorms, could see some lightning
starts. Things become more active Thursday with a seasonally strong
cold front pushing across the area. Warm temperatures ahead of the
front will combine with relative humidity dropping to 15 to 25
percent and sustained winds 20 to 30 mph. These conditions coupled
with recent lack of precipitation enough to prompt the issuance of a
Fire Weather Watch for Fire Zone 115 in its entirety and Fire Zone
113 for the southern third of Blaine County from noon until midnight
Thursday afternoon and evening. Conditions in Fire Zone 117 marginal
at this time, and will re-evaluate with later model runs.
Loss

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  89  62  76 /  30  60  60  10
CTB  56  87  55  69 /  30  50  70  10
HLN  60  93  60  79 /  40  60  40  10
BZN  54  91  54  81 /  20  30  20  10
WEY  43  82  44  75 /  10  20  10  10
DLN  54  87  53  77 /  20  40  30  10
HVR  59  94  60  81 /  20  30  60  20
LWT  59  92  59  81 /  30  40  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from Thursday afternoon through Thursday
evening Blaine...Chouteau...Fergus.

HIGH WIND WATCH from Thursday morning through Thursday evening
Eastern Glacier...Eastern Pondera...Toole.

HIGH WIND WATCH from late Wednesday night through Thursday
evening Northern Rocky Mountain Front.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jul 22, 2:09 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
309 PM MDT TUE JUL 22 2014

MTZ015-055-222215-
GALLATIN MT-MADISON MT-
309 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GALLATIN AND EASTERN
MADISON COUNTIES UNTIL 415 PM MDT...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF ENNIS...OR 23 MILES EAST OF
VIRGINIA CITY...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL GALLATIN AND EXTREME EASTERN MADISON COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4549 11161 4567 11078 4559 11078 4558 11080
      4558 11085 4553 11085 4551 11091 4535 11092
      4526 11158
TIME...MOT...LOC 2109Z 258DEG 25KT 4540 11146

UTTECH

The radar

The Great Falls radar (KTFX), 107 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Hail, Broadwater

When
July 22, 2:15 PM MST
Where
Broadwater County, 1.99 mi NE of Placer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.520, -111.700

Hail, measuring .88 inches (nickel sized), was reported.

Heavy Rain, Cascade

When
July 22, 3:30 PM MST to 4:00 PM MST
Where
Cascade County, 3.49 mi N of Monarch
Reported by
Trained Spotter
Coordinates
47.150, -110.840

Heavy rain, measuring about .75 inches in 30 minutes, was reported.

Hail, Jefferson

When
July 23, 6:10 PM MST
Where
Jefferson County, 0.48 mi E of Basin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.270, -112.260

Hail, measuring .88 inches (nickel sized), and brief heavy rain were reported.

Thunderstorm Wind, Chouteau

When
July 23, 8:43 PM MST
Where
Chouteau County, 7.05 mi SSW of Ft Benton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.720, -110.700

High wind gusts, measured at 56KT (64 MPH), were reported.

Thunderstorm Wind, Chouteau

When
July 23, 9:07 PM MST
Where
Chouteau County, 1.38 mi N of Loma
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
47.950, -110.500

High wind gusts, measured at 55KT (63 MPH), were reported at the Loma, MT DoT sensor.

Heavy Rain, Blaine

When
July 23, 9:30 PM MST to 10:00 PM MST
Where
Blaine County, 10.37 mi N of Turner
Reported by
Trained Spotter
Coordinates
49.000, -108.390

Heavy rain, measuring 1.46 inches in about 30 minutes, and .50 inch hail were reported.

Hail, Fergus

When
July 23, 9:45 PM MST
Where
Fergus County, 0.84 mi SW of Lewistown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.060, -109.430

Hail, measuring .75 inches (penny sized), with wind gusts to 40-50 MPH, were reported.

Hail, Blaine

When
July 23, 11:15 PM MST
Where
Blaine County, 0.45 mi W of Turner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.850, -108.410

Hail, measuring 1.75 inches (golf ball sized), was reported. Damage to a garden was observed.

Hail, Blaine

When
July 24, 12:00 AM MST
Where
Blaine County, 2.48 mi NNE of Turner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.880, -108.370

Hail, measuring 1.00 inches (quarter sized), and wind gusts to around 50MPH, were reported.

Thunderstorm Wind, Hill

When
July 24, 1:24 PM MST
Where
Hill County, 0.83 mi NNE of (Hvr)havre City-Co A
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.540, -109.760

High wind gusts, measured at 54KT (62 MPH), were reported at the Havre Airport ASOS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536045, 536050, 536046, 536052, 536054, 536051, 536047, 536048, 536049, 536056.